Winter Storm, Dillon
- When
- February 26, 6:00 AM EST to 9:00 AM EST
- Where
- Dillon forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.392, -79.379 (the zone’s center; the record gives no point)
2 winter storm, 1 winter weather, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 26, 4:21 AM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
421 AM EST THU FEB 26 2004
.DISCUSSION...
MODELS DID NOT INITIATE WELL WITH THE DRY AIR...LOWER DEW PTS...AND
AS A RESULT SOME SLEET OCCURRED DURING THE ONSET OF PCPN...ALL THE
WAY TO THE COAST INCLUDING MY SC COUNTIES. ALTHO SHORT-LIVED. MODELS
INDICATE THE BEST SHOT FOR ANY FROZEN TYPE PCPN WILL RESIDE ACROSS
THE INNERMOST...NW COUNTIES. HAVE CONTINUED THE MIXTURE IN THESE
ZONES WHICH MESHES UP NICELY WITH RAH AND CAE. STILL SOME
UNCERTAINTY WITH THIS SYSTEM. BASICALLY THE COLD AIR WILL RESIDE
WITH ITS OWN DYNAMICS. EXCELLENT SFC PG AND AS A RESULT A WIND ADV
FOR THE IMMEDIATE COAST HAS BEEN RAISED DUE TO ONSHORE FLOW. GALES
ALREADY IN PLACE FOR THE WATERS. PERSISTENT NE FLOW HAS ALSO RISEN
THE SEAS TO NEAR HIGH SURF CRITERIA. BLOCKING PATTERN IN THE NOVA
SCOTIA AREA...AND AS A RESULT THIS WEATHER SYSTEM TAKES A RIGHT HAND
TURN FRI. AND MOVES SOUTHEAST OUT TO SEA. WILL END ALL PCPN BY 23Z
FRI AND CLEAR SKIES OUT FRI NITE.
SHULD HAVE AN EXTENDED DRY PERIOD...FAMOUS LAST WORDS. THE NEXT
CHANCE PF PCPN WILL BE DURING A CFP MON NITE OR EARLY TUE. THE NEW
MRF NOW PROGRESSES THIS FRONTAL BNDRY RATHER THAN STALLING IT.
&&
.MARINE...
WILL RAISE SCA TO GALE FOR NC WATERS AND CONTINUE GALES SC WATERS.
WINDS HAVE PICKED UP OVER THE PAST FEW HOURS WITH SOME GUSTS OVER 30
KT ALONG THE COAST. HAVE ALSO DECIDED TO ISSUE HSA WITH SEAS 10 TO
12 FT DEVELOPING LATER TODAY.
SFC LOW DEVELOPING OFF THE GA COAST IS SLIGHTLY STRONGER THAN THE
EAT WOULD SUGGEST AND CLOSE TO THE STRENGTH THE GFS WAS SHOWING AT
06Z. HOWEVER...THE ETA SEEMS TO BE DOING A BETTER JOB WITH POSITION
DATA. WILL GO WITH A GFS/ETA BLEND AND TRY TO GET THE BEST OF BOTH
WORLDS.
TIGHT GRADIENT OVER THE WATERS TODAY AND FRI WITH GALES TODAY
EXPECTED TO END THIS EVENING. STRONG N WINDS PERSIST INTO FRI
WITH LOW STALLED OFF THE NC COAST. LOW FINALLY MOVES AWAY FROM THE
CAROLINAS FRI NIGHT AS UPPER LOW/TROF SWINGS THRU THE SE US AND OFF
THE COAST. STRONG N FLOW CONTINUES SAT WITH WINDS DECREASING SAT
AFTN AS HIGH PRES BUILD IN FROM THE N. SEAS REMAIN ABOVE SCA
CRITERIA SAT AND SAT NIGHT FINLAY DROPPING BELOW SCA EARLY SUN.
NE FLOW BECOMES SE AS HIGH SLIDES OFF THE COAST MON. SE FLOW
INCREASES MON NIGHT AS SFC LOW IN THE CENTRAL PLAINS MOVES E AND
STARTS TO INTENSIFY.
&&
.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON 42 36 41 33 / 90 90 70 10
FLORENCE 38 33 36 31 / 90 90 60 0
LUMBERTON 37 33 37 31 / 90 90 70 0
MYRTLE BEACH 43 36 40 33 / 90 90 70 0
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...GALE WARNING...AMZ250-252.
HIGH SURF ADVISORY...NCZ097-100-101-AMZ250-252.
SC...GALE WARNING...AMZ254-256.
HIGH SURF ADVISORY...SCZ034-046-AMZ254-256
&&
HOEHLER/LEBOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 608 PM EST WED FEB 25 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-260115- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 608 PM EST WED FEB 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TONIGHT CHANCES OF RAIN WILL INCREASE ACROSS THE AREA THROUGH THE NIGHT. THE RAIN MAY MIX WITH SNOW OR SLEET WELL INLAND OVERNIGHT. A BRIEF PERIOD OF FREEZING RAIN IS ALSO POSSIBLE WELL INLAND LATE TONIGHT. NO ACCUMULATION OF SNOW OR ICE IS EXPECTED. A GALE WARNING IS POSTED ON THE COASTAL WATERS FROM LITTLE RIVER INLET TO SOUTH SANTEE RIVER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINTRY PRECIPITATION... RAIN MIXED WITH WINTRY PRECIPITATION THURSDAY THROUGH FRIDAY. AT THIS TIME...SNOW AND SLEET ARE EXPECTED TO MIX WITH RAIN WELL INLAND FROM THE COAST. A PERIOD OF FREEZING RAIN IS POSSIBLE INLAND FROM THE COAST LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. RAIN MAY EVEN MIX WITH OR CHANGE TO SNOW LATE FRIDAY INTO FRIDAY NIGHT IN COASTAL AREAS. FLOODING... PRECIPITATION...HEAVY AT TIMES...IS EXPECTED TO CONTINUE THROUGHOUT THE DAY THURSDAY AND INTO THURSDAY NIGHT. PRECIPITATION IS ALSO LIKELY ON FRIDAY. RAINFALL TOTALS ARE EXPECTED TO BE HIGHEST ALONG THE COASTAL COUNTIES...WITH STORM TOTALS OF ONE AND A HALF TO TWO INCHES POSSIBLE LOCALLY. THIS AMOUNT OF RAINFALL FALLING WITHIN SUCH A SHORT PERIOD OF TIME OVER GROUND THAT IS ALREADY NEARLY SATURATED COULD LEAD TO LOCALIZED FLOODING OF FLOOD PRONE LOCATIONS...SUCH AS DRAINAGE DITCHES...SECONDARY ROADS...LOW LYING INTERSECTIONS AND SMALL STREAMS OR CREAKS. THE PERIOD OF HEAVY PRECIPITATION POTENTIAL COULD EXTEND FROM DURING THE DAY THURSDAY INTO THURSDAY EVENING. A FLOOD WATCH MAY BE ISSUED FOR THE FORECAST AREA IF CONDITIONS WARRANT. WIND... IT WILL TURN WINDY AS STRONG NORTHEAST WINDS DEVELOP THURSDAY IN ASSOCIATION WITH LOW PRESSURE CREEPING NORTH ALONG THE CAROLINA COAST. STRONG WINDS WILL TURN NORTH BY LATE THURSDAY NIGHT AND PERSIST THROUGH FRIDAY. MARINE/COASTAL EFFECTS... GALE WARNINGS ARE EXPECTED ON THE COASTAL WATERS FROM SURF CITY TO SOUTH SANTEE RIVER THURSDAY...POSSIBLY CONTINUING THROUGH FRIDAY FOR THE NORTH CAROLINA COASTAL WATERS. AT THIS TIME...COASTAL FLOODING IS NOT EXPECTED AS TIDE LEVELS WILL RUN ONE TO TWO FEET ABOVE NORMAL AT THE HEIGHT OF THE STORM. HOWEVER...ROUGH SURF AND HIGHER THAN NORMAL TIDES CAN BE EXPECTED THROUGH FRIDAY. EAST FACING BEACHES MAY EXPERIENCE SOME MINOR OVERWASH DURING HIGH TIDES THROUGH FRIDAY MORNING. REFER TO THE LATEST NATIONAL WEATHER SERVICE FORECAST AND TO STATEMENTS BEING ISSUED ON THIS UPCOMING WINTER STORM. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JAQ
The national radar mosaic for the moment the first event began.
2 winter storm, 1 winter weather. Local standard time, as filed.
A mixture of freezing rain, sleet, and snow began falling over the area around 6 am. The light precipitation quickly changed to snow showers, falling heavily at times, with occasional thunder reported. Snowfall rates approached three inches per hour over portions of Marlboro county. Temperatures rose well above freezing after sunrise, and the snow changed to rain by 9 am. Most of the snow accumulated on grassy surfaces, however there was enough slush on the roadways to cause a vehicle fatality in Darlington where a motorist lost control and hit an 18-wheeler. Snowfall amounts ranged from an inch or less over Florence, Darlington, and Marion counties, to over six inches in northern Marlboro county.
A mixture of freezing rain, sleet, and snow began falling over the area around 6 am. The light precipitation quickly changed to snow showers, with occasional thunder reported. Temperatures rose well above freezing after sunrise, and the snow changed to rain by 9 am. Most of the snow accumulated on grassy surfaces, however there was enough slush on the roadways to cause a vehicle fatality in Darlington where a motorist lost control and hit an 18-wheeler. Snowfall ranged up to an inch over Darlington County.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Darlington | 2004-02-26 | 33 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5385832, 5385833, 5385834.